Search

CET and skills guides

Study and gain CET points through OT’s online CET exams, and access archived CET, CPD articles and skills guides in our education library

Find out more

Science and vision

News and features about the latest scientific developments and advances in optometry, ophthalmology and eye medicine

Find out more

Professional support

News and features about the latest developments relating to professional support from across optics. This includes updates from optical organisations such as the AOP and the GOC

Find out more

In practice

News and in-depth features about business management and career development in optics

Find out more

Jobs

Explore the latest UK and global jobs in the optical sector for optometrists, dispensing opticians and more

Find out more

73-year-old man presents to hospital with blue sclera following drug reaction

A patient’s skin, fingernails, toenails and sclera became tinted blue after an adverse response to minocycline

medication
Pixabay/HeungSoon

A BMJ Case Reports study has described the treatment of a patient who presented to hospital with blue tinged skin as a side effect of antibiotic medication.

Dr Stacey Law, of the Central Coast Local Health District emergency department in New South Wales, Australia, shared that the 73-year-old man presented with a history of lethargy and flu-like symptoms.

The skin around the patient’s eyes, ears, upper and lower limbs, hands, feet, fingernails and toenails was a blue-grey colour, while his sclera had blue pigmentation.

Clinicians determined that the pigmentation was likely to be a side effect of minocycline, which the patient had been taking for the past decade.

“Long-term minocycline use is associated with scleral and skin hyperpigmentation, with no apparent adverse effect on ocular structure or function,” Law observed.

The patient’s GP had previously ceased the patient’s prescription for amiodarone, believing this to be the cause of the change in skin and sclera colour.

However, Law noted that while amiodarone can cause blue-grey skin hyperpigmentation, it is not known to cause blue sclera.

“Clinicians need to be aware of the significant side effect profiles of these two medications, particularly when used concurrently,” Law emphasised.